Nurse, my throat is sore!
Night nurse is a common name for a medicine that contains the paracetamol, promethazine and dextromethorphan. Since this probably means nothing, let us say that combination of these ingredients makes night nurse a painkilling medicine targeted at relieving pain and fever that range from low to moderate. It is chiefly meant for soothing the symptoms of colds and flu, such as runny nose, fever, sore throat, various aches ad pains and dry coughs. Thanks to its mild sedative properties, it also helps you to fall asleep quicker and easier.Downsides
Some people may experience various side effects when using this medicine. In example, it is known that it causes drowsiness because of its sedative properties. It should be not taken if you are engaged in an activity that requires good focus and prompt reflexes, such as driving, operating machines, and similar. It should not be mixed with substances that also cause drowsiness, such as alcohol, drugs that end with -zepam, sedatives, sleeping pills and powerful opioid painkillers.
Other side effects may include headaches, skin rash, blurred vision, dry mouth, gut disturbances such as diarrhea or constipation, difficult urination. These typically appear if this medicine is taken with medicines such as medicines for urinary incontinence, medicines for Parkinson's disease, medicines against spasms, antipsychotic medicines, some medicines that are used against nausea, and antidepressants.
If you are intending to use a night nurse, and are already using other medicines or remedies, manufactured or natural (herbal), check if the combination of these is safe. Ask your pharmacist or your doctor.
Do not use the night nurse if you have used any monoamine oxidase inhibitor depressant in the last 14 days.
If you are using other medicines that contain paracetamol (a number of remedies for cold and fly and various painkillers), then do not use the night nurse, as you will exceed maximum recommended daily dose of paracetamol. Be sure to check the label of other medicines to see what it contains.
Speaking of paracetamol, if you are having trouble with high cholesterol and are using cholestyramine, be aware that it decreases resorption of paracetamol from the gut, and thus its effect, so do not use paracetamol containing medicines within an hour of taking cholestyramine. Also, be aware that prolonged regular use of paracetamol increases risk of bleeding by reducing efficacy of anticoagulant drugs that you might be using. However, if you use paracetamol containing drugs only occasionally, you do not have to worry about this.